Decreased tacrolimus plasma concentrations during HCV therapy: a drug-drug interaction or is there an alternative explanation?
SourceInternational Journal of Antimicrobial Agents, 49, 3, (2017), pp. 379-382
Article / Letter to editor
Display more detailsDisplay less details
International Journal of Antimicrobial Agents
SubjectRadboudumc 11: Renal disorders RIMLS: Radboud Institute for Molecular Life Sciences; Radboudumc 4: lnfectious Diseases and Global Health RIHS: Radboud Institute for Health Sciences
Chronic hepatitis C virus (HCV) infection can cause severe liver cirrhosis, for which liver transplantation is the only therapy. To prevent organ rejection, transplanted patients are treated with immunosuppressive agents. We describe two transplanted patients treated with tacrolimus who were simultaneously treated with direct-acting antivirals (DAAs) for their chronic HCV infection. No pharmacokinetic drug-drug interactions (DDIs) were expected between tacrolimus and the selected DAAs. However, in both patients, tacrolimus plasma concentrations decreased during HCV treatment. We hypothesise that decreased plasma concentrations were not caused by a DDI but were an indirect result of the clearance of the HCV infection. During chronic HCV infection, pro-inflammatory cytokines may inhibit cytochrome P450 (CYP) enzymes, which are primarily responsible for tacrolimus metabolism. If this is true, then with clearance of the virus the activity of these enzymes will normalise and tacrolimus metabolism will increase. These changes were clinically relevant because the tacrolimus dosage needed to be adjusted. Therefore, physicians should be aware that CYP substrates with narrow therapeutic ranges might require dose adaption during HCV therapy with DAAs.
Upload full text
Use your RU credentials (u/z-number and password) to log in with SURFconext to upload a file for processing by the repository team.